Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Oct 21, 2021, 5:13 PM CDT for Brewster County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2021, 5:13 PM CDT (22:13 UTC)
- Expired
- Oct 21, 2021, 6:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Hail
- 0.88 in
- Wind
- 50
County Brewster County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1076 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
199
WWUS84 KMAF 212213
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
513 PM CDT Thu Oct 21 2021
TXZ277-279-212300-
Central Brewster County TX-Davis Mountains TX-
513 PM CDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of west central
Brewster and eastern Presidio Counties through 600 PM CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Marathon, or 19 miles southeast of Alpine, moving
east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elephant Mountain and Elephant Mountain Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2990 10380 3019 10379 3018 10325 2988 10333
2985 10380
TIME...MOT...LOC 2213Z 284DEG 9KT 3011 10353
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
29What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Oct 21, 2:48 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Oct 21, 2:48 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 248 PM CDT Thu Oct 21 2021 ...New SHORT TERM, LONG TERM... .AVIATION... (18Z TAFS) Issued at 1204 PM CDT Thu Oct 21 2021 Low clouds continue at KINK, KMAF, and KPEQ which all remain at MVFR. All terminals should be at VFR within the next few hours with SCT high clouds and light winds mainly out of the SE. A few VCTS may be possible at KFST and KMAF with storm development this afternoon and evening, but confidence is low so have left out of TAFs for now. Low CIGS and potentially <6SM VIS will be possible at KMAF, KHOB, KINK, and KPEQ beginning around 08z. Have gone with MVFR conditions for these terminals except for KPEQ as this remains the least confident. Will re-evaluate on latter TAF issuance but expect similar conditions to Thursday morning for Friday morning. && .SHORT TERM... (This afternoon through Friday night) Issued at 156 PM CDT Thu Oct 21 2021 Cloud cover this morning and early afternoon have kept temps around 5 degrees cooler compared to Wednesday, with highs in the upper 70s and low 80s. A disturbance will push up from Mexico this afternoon, increasing precipitation chances through this evening. While a few models are coming into better alignment with storms across the eastern Permian Basin, the best chances for thunderstorms will remain along and S of I-10. We are in a marginal risk for severe weather across the Big Bend region, with the main concerns being large hail and strong wind gusts. With slightly cooler temperatures expected this afternoon due to the cloud cover, some storms may struggle to develop even with the orographic lift. Any storms that do develop look to move out of the region or dissipate by midnight. With the substantial cloud cover continuing overnight, lows Friday morning will be mainly in the 50s and low 60s. As the ridge shifts more eastward on Friday, temps will follow suit. Highs Friday afternoon will be back in the mid to upper 80s with mostly clear skies and light winds. Models are showing the potential for some brief thunderstorms Friday evening over the Davis Mountains, but not much precipitation is expected with these storms. Otherwise, it will be a mostly warm and nice day to start the weekend! && .LONG TERM... (Saturday through Wednesday) Issued at 156 PM CDT Thu Oct 21 2021 The upper flow will remain highly zonal throughout the extended period. This usually means westerly flow creating dry, downsloping warming for our area interrupted periodically by weak and fast moving cold fronts. This is exactly what the model guidance is depicting with highs 5 to 10 degrees above normal. The only rain chances are going to remain in the Davis Mountains where orographic lift and elevated heating may provide enough instability to provide convective initiation. Shear will be weaker next week so any storms that develop should not be a threat to become severe. An upper level trough will move across the western U.S. and into the Central Plains early next week. This will increase winds Tuesday, possibly becoming strong in the Guadalupe Mountains. A strong wind event is not expected in the lower elevations as the track of the trough takes it north of the optimal path for strong winds in the Permian Basin, which is good since our dry soils are prime for a blowing dust event. The trough will push a cold front through Tuesday night or early Wednesday bringing temperatures back down closer to normal. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 58 84 62 87 / 10 0 0 10 Carlsbad 55 85 56 88 / 0 10 0 10 Dryden 63 86 63 88 / 10 0 0 10 Fort Stockton 59 87 62 89 / 10 10 0 20 Guadalupe Pass 58 78 59 79 / 0 10 0 10 Hobbs 55 83 57 85 / 0 0 0 10 Marfa 50 82 51 82 / 10 10 0 10 Midland Intl Airport 59 83 61 87 / 10 0 0 10 Odessa 60 83 63 88 / 10 0 0 10 Wink 57 87 60 90 / 0 0 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...88 LONG TERM....10 AVIATION...88
Hazardous weather outlook, Oct 21, 1:59 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 159 PM CDT Thu Oct 21 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-221900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 159 PM CDT Thu Oct 21 2021 /1259 PM MDT Thu Oct 21 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A few strong storms are possible across the Davis Mountains, Marfa Plateau, over to the Lower Trans Pecos this afternoon and early evening. Strong wind gusts, hail, and lightning will be the primary concerns. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Oct 21, 3:09 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
309 PM CDT Thu Oct 21 2021
TXZ276>279-212100-
Central Brewster County TX-Marfa Plateau TX-
Davis Mountains Foothills TX-Davis Mountains TX-
309 PM CDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of northwestern
Brewster, southeastern Jeff Davis and east central Presidio Counties
through 400 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Alpine, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alpine, Camp Mitre Peak, Alpine-Casparis Municipal Airport, Marfa
Municipal Airport and Paisano Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3039 10402 3057 10375 3025 10339 2993 10376
TIME...MOT...LOC 2009Z 303DEG 6KT 3025 10368
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
29Special weather statement, Oct 21, 3:30 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
330 PM CDT Thu Oct 21 2021
TXZ279-212115-
Central Brewster County TX-
330 PM CDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of north central
Brewster County through 415 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Marathon, or 34 miles east of Alpine. This storm
was nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Brewster County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3040 10307 3028 10289 3023 10317 3035 10322
TIME...MOT...LOC 2030Z 101DEG 1KT 3032 10307
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
29Special weather statement, Oct 21, 4:18 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
418 PM CDT Thu Oct 21 2021
TXZ075-278-279-212200-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
418 PM CDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of south central Pecos
and north central Brewster Counties through 500 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Marathon, or 29 miles east of Alpine, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3020 10323 3037 10328 3058 10304 3026 10289
TIME...MOT...LOC 2118Z 240DEG 7KT 3037 10317
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
29Special weather statement, Oct 21, 4:49 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
449 PM CDT Thu Oct 21 2021
TXZ276-281-212230-
Presidio Valley TX-Marfa Plateau TX-
449 PM CDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of southeastern
Presidio County through 530 PM CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Big Bend Ranch State Park. This storm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Presidio County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2951 10414 2967 10418 2979 10393 2953 10381
TIME...MOT...LOC 2149Z 255DEG 3KT 2961 10407
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
29Special weather statement, Oct 21, 4:56 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
456 PM CDT Thu Oct 21 2021
TXZ275>277-281-212245-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
Davis Mountains TX-
456 PM CDT Thu Oct 21 2021
...Strong thunderstorms will impact portions of west central
Brewster and east central Presidio Counties through 545 PM CDT...
At 456 PM CDT, Doppler radar was tracking strong thunderstorms 14
miles southwest of Marfa, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Brewster and east central Presidio Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3022 10447 3018 10378 2999 10377 2999 10380
2985 10380 2992 10447
TIME...MOT...LOC 2156Z 284DEG 9KT 3010 10402
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
29Special weather statement, Oct 21, 5:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
513 PM CDT Thu Oct 21 2021
TXZ277-279-212300-
Central Brewster County TX-Davis Mountains TX-
513 PM CDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of west central
Brewster and eastern Presidio Counties through 600 PM CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Marathon, or 19 miles southeast of Alpine, moving
east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elephant Mountain and Elephant Mountain Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2990 10380 3019 10379 3018 10325 2988 10333
2985 10380
TIME...MOT...LOC 2213Z 284DEG 9KT 3011 10353
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 2:18 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 117 min |
| Oct 21, 2:28 PM CDT | Special Weather Statement | MAF | Jeff Davis | 47 min |
| Oct 21, 2:39 PM CDT | Areal Flood Advisory | MAF | Brewster, Presidio | 3 hr |
| Oct 21, 2:52 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
| Oct 21, 3:08 PM CDT | Special Weather Statement | MAF | Presidio | 52 min |
| Oct 21, 3:09 PM CDT | Special Weather Statement | MAF | 51 min | |
| Oct 21, 3:30 PM CDT | Special Weather Statement | MAF | 45 min | |
| Oct 21, 3:36 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Presidio | 39 min |
| Oct 21, 3:38 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 52 min |
| Oct 21, 4:10 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Oct 21, 4:18 PM CDT | Special Weather Statement | MAF | Pecos | 42 min |
| Oct 21, 4:27 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 48 min |
| Oct 21, 4:35 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| Oct 21, 4:49 PM CDT | Special Weather Statement | MAF | Presidio | 41 min |
| Oct 21, 4:56 PM CDT | Special Weather Statement | MAF | Presidio | 49 min |
| Oct 21, 5:27 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 48 min |
| Oct 21, 5:34 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 41 min |
| Oct 21, 6:15 PM CDT | Special Weather Statement | MAF | Presidio | 45 min |
| Oct 21, 6:24 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 29 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.